Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 176, NWS Grand Forks, ND

August 16, 2006Pembina County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 16, 2006, 4:23 PM CDT for Pembina County, North Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2006, 4:23 PM CDT (21:23 UTC)
Expired
Aug 16, 2006, 5:30 PM CDT
In force
67 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Pembina County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 139 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 3:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.4 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2006-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2006-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:51 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 16, 2:51 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
251 PM CDT WED AUG 16 2006

.SHORT TERM (THRU SAT)...MODELS HAVING A TOUGH TIME RESOLVING SFC
FEATURES AND PLACEMENTS OVER THE NEXT COUPLE OF DAYS. STAYING WITH
CONTINUITY AT THIS POINT LOOKS TO BE THE PRUDENT CHOICE UNTIL MORE
CLARITY CAN BE ATTAINED.

LOW PRESSURE SITUATED NEAR KMBG WITH AN INVERTED TROUGH EXTENDING
TO THE NE WILL SLOWLY TILT TO THE NE TONITE. ONE SHORTWAVE
TRAVERSING THRU N CENTRAL ND ATTM HAS FIRED OFF A FEW STORMS ALONG
THE EDGE OF THE CAP DENOTED BY THE 9C ISOTHERM AT H7. AS CLOUD
DEBRIS CONTINUES TO WANE THIS EVENING AND ANOTHER SHORTWAVE
APPROACHES FROM WY...MORE STORMS SHOULD FIRE ALONG THE BOUNDARY.
ANY CONVECTION THAT DOES FIRE SHOULD WEAKEN WITH THE LOSS OF
DAYTIME HEATING AS THE ATMOSPHERE STABILIZES WITHOUT THE PRESENCE
OF A LLJ.

MODEL SOLUTIONS DIVERGE ON THURS WITH THE PLACEMENT AND INTENSITY
OF THE LOW IN SD AND ASSOCIATED FRONTS. THE GFS IS PREFERRED DUE
TO ITS TRACK RECORD OF LATE AND INITIALIZATION AT 12Z. THERE WILL
BE AN E-W ORIENTED BOUNDARY ACROSS CENTRAL ND INTO NRN MN WHERE
STORMS COULD FIRE AT PRETTY MUCH ANYTIME DURING THE DAY.

BOTH THE NAM AND GFS AGREE THAT THURS NITE INTO FRI WILL BE THE PRIME
TIME FOR MORE WIDESPREAD CONVECTIVE DEVELOPMENT AND THE BEST SETUP
FOR SEVERE WX. AS A MORE POTENT SHORTWAVE COMBINES WITH A COUPLED
JET STRUCTURE MOVING OVERHEAD...ONE OR MORE MCSS MAY FORM IN
SOUTH CENTRAL ND AND MOVE EAST. VERTICAL SHEAR PROFILES EXCEED
50KTS WITH INSTABILITY PARAMETERS MORE THAN ADEQUATE FOR STORMS TO
PRODUCE HAIL AND DAMAGING WINDS. ONE FACTOR THAT MAY LIMIT THE
SEVERE POTENTIAL IS THE K INDEX. THIS IS INDICATIVE OF HEAVY RAIN
POTENTIAL WITH VALUES CLOSE TO 50. PRECIPITABLE WATER VALUES ALSO
RISE TO NEAR 2 INCHES HINTING THAT ANY STORMS MAY BE EFFICIENT
RAIN PRODUCERS LEADING TO LOCALIZED FLASH FLOODING CONCERNS.

HIGH PRESSURE NOSES IN FROM THE NORTH LATE FRIDAY INTO SAT. THE
NAM AND GFS DISAGREE MIGHTILY ON THE PLACEMENT OF THE HIGH...HAVING
BIG IMPACTS ON HOW FAR SOUTH THE PRECIP WILL BE SHUNTED. THE GFS
HAD BEEN THE MOST CONSISTENT PUSHING ANY PRECIP INTO SOUTH CENTRAL
MN OVERNIGHT FRI LEADING TO A MUCH DRIER AND COOLER START TO THE
WEEKEND.

.LONG TERM (SUN THRU WED)...MODELS IN GENERAL AGREEMENT IN CARVING
OUT BROAD MID LEVEL EAST COAST TROUGH FOLLOWING RELATIVELY ZONAL
FLOW EARLY IN LONG RANGE. INITIAL WAVE AND ASSOCIATED SURFACE COLD
FRONT WHICH STARTS THIS PATTERN SWINGS THROUGH MONDAY. MAIN ENERGY
REMAINS NORTH OF BORDER HOWEVER WITH BOUNDARY THROUGH FA WILL
CONTINUE LOW POPS. NEXT WAVE LOOKS TO MAKE PASSAGE MIDWEEK.
TEMPERATURES LOOKS SEASONAL AND WILL WATCH FOR POSSIBLE COOLING
MID WEEK WITH NEXT COLD FRONT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

JCA/VOELKER
Hazardous weather outlook, Aug 16, 6:22 AM CDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
622 AM CDT WED AUG 16 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
622 AM CDT WED AUG 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY ACROSS THE
DEVILS LAKE BASIN. BY LATE AFTERNOON...SCATTERED THUNDERSTORMS
WILL DEVELOP ALONG AND NORTH OF A FARGO TO BAUDETTE LINE. A FEW OF
THESE STORMS MAY BE SEVERE THROUGH THE EVENING HOURS. SCATTERED
THUNDERSTORMS ARE EXPECTED TO MOVE EASTWARD INTO WEST CENTRAL
MINNESOTA THROUGH THE NIGHT...BUT WEAKEN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION
THURSDAY AFTERNOON AND CONTINUE INTO FRIDAY MORNING. THESE STORMS
HAVE A GOOD POTENTIAL TO BE SEVERE...ESPECIALLY ACROSS SOUTHEAST
NORTH DAKOTA. HEAVY RAINFALL WILL BE AN ADDITIONAL THREAT ACROSS
THE REGION. THE EXACT LOCATION OF THE HEAVY RAINFALL WILL BE
DEPENDENT ON THE POSITION OF A SURFACE FRONT AND WILL BE MONITORED
FOR UPCOMING OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AS WELL AS THURSDAY
AFTERNOON INTO THE NIGHT.

TG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 4:36 PM CDTSevere Thunderstorm WarningFGFKittson54 min
Aug 16, 5:22 PM CDTSevere Thunderstorm WarningFGFRoseau53 min
Aug 16, 5:32 PM CDTTornado WarningFGFRoseau58 min
Aug 16, 6:39 PM CDTSevere Thunderstorm WarningFGFLake of the Woods42 min
Aug 16, 6:11 PM CDTSevere Thunderstorm WarningFGFGriggs64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.